Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 222, NWS St. Louis, MO

July 6, 2004Greene County, Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 6, 2004, 7:48 AM CDT for Greene County, Macoupin County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 7:48 AM CDT (12:48 UTC)
Expired
Jul 6, 2004, 8:30 AM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Greene County, IL, Macoupin County, IL

The radar

The St Louis radar (KLSX), 98 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 6:50 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 061248
SVRLSX
ILC061-117-061330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
748 AM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GREENE COUNTY IN SOUTHWEST ILLINOIS
  NORTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 830 AM CDT

* AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ATHENSVILLE...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ATHENSVILLE
  PALMYRA

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3951 9030 3932 9033 3937 8973 3954 8982

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:30 AM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 6, 3:30 AM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CDT TUE JUL 6 2004

.DISCUSSION...
MAIN CONCERN FOR THIS FORECAST DEALS WITH TIMING AND SEVERITY OF
TSRA TODAY. PLAN ON ISSUING A FLOOD WATCH FOR THE ST. LOUIS METRO
AREA FOR TODAY.

ONCE AGAIN...SHORT RANGE MODELS ARE SHOWING DECENT AGREEMENT WITH
SYNOPTIC SCALE MASS FIELDS OVER THE REGION.  HOWEVER...WEATHER TODAY
AND TONIGHT WILL BE DRIVEN MORE BY HOW ONGOING CONVECTION OVR THE
CNTRL CONUS EVOLVES THIS MORNING...AND HOW IT EFFECTS ADDITIONAL
TSRA DEVELOPMENT THIS AFTERNOON.  GFS IS SHOWING CONVECTIVE FEEDBACK
PROBLEMS...PARTICULARLY OVR OK/AR BY 12Z WED WHICH RESULTS IN THE
FARTHER N PLACEMENT OF QPF OVR SRN MO/SRN IL 06-12Z TONIGHT.  SO
HAVE LEANED TOWARD THE ETA WITH ONLY MARGINAL CONFIDENCE IN FORECAST
FOR TODAY.

TSRA DEVELOPMENT JUST WONT STOP OVER E CNTRL MO EARLY THIS MORNING.
STORMS CONTINUE TO DEVELOP WHERE BROAD BAND OF 925-850MB THETA-E
ADVECTION/MOIST CONVERGENCE IS INTERSECTING CONVECTIVE OUTFLOW.
ALSO SEEING W-E ORIENTED BATCH OF TSRA DEVELOPING AHEAD OF MCS OVR
ERN KS INTO WRN MO WHICH EXTENDS ALL THE WAY E TO THE CONVECTION OVR
THE STL METRO.  SO IN THE SHORT TERM...THINK THAT MCS OF KS WILL MOV
EWD INTO CWA THIS MORNING...WITH CONTINUE DEVLOPMENT IN THE E-W BAND
AHEAD OF IT.  GIVEN THE HEAVY RAINFALL SEEN IN THE IMMEDIATE STL
METRO THE LAST 6 HOURS...ONGOING AND EXPECTED CONTINUED CELL
TRAINING COULD LEAD TO FLOODING PROBLEMS IN THE METRO.  ALSO
INSTABILITY AND 30KT DEEP LAYER SHEAR SUGGEST ANOTHER ROUND OF
SEVERE WEATHER THIS MORNING...AND AGAIN THIS AFTERNOON AS SECOND
MID-LEVEL SHORTWAVE TROUGH AND SFC COLD FRONT MOVES INTO CWA.
DEVELOPMENT OF TSRA THIS AFTERNOON WILL DEPEND ON WHERE BOUNDARIES
FROM MORNING CONVECTION SETS UP.

FRONT PUSHES SEWD THIS EVENING...ENDING CHC OF RAIN AFTER 06Z
TONIGHT IN MOST LOCATIONS.  AS MENTIONED ABOVE...WILL IGNORE THE 00Z
GFS IDEA OF KEEPING PRECIP IN SRN ZONES OVERNIGHT.  OTHERWISE...LEFT
FORECAST PRETTY MUCH THE SAME.  USED A BLEND OF GUIDANCE FOR
TEMPERATURES.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR TODAY FOR WARREN...ST CHARLES...FRANKLIN...
JEFFERSON...ST LOUIS COUNTY AND CITY.
.IL...FLOOD WATCH FOR TODAY FOR JERSEY...MADISON...ST. CLAIR AND
MONROE.

&&

BRITT
Hazardous weather outlook, Jul 6, 5:34 AM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
534 AM CDT TUE JUL 6 2004

ILZ099>102-MOZ060>065-071200-
FRANKLIN-JEFFERSON-JERSEY IL-MADISON IL-MONROE IL-ST CHARLES-
ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-
534 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ST. LOUIS METROPOLITAN
AREA.

.DAY ONE...TODAY AND TONIGHT

...FLOOD WATCH IN EFFECT TODAY...

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST THIS MORNING
ALONG AN EAST TO WEST ORIENTED WARM FRONT.  THUNDERSTORMS ARE ALSO
EXPECTED THIS AFTERNOON AND EVENING AS A COLD FRONT PASSES THROUGH
MISSOURI AND ILLINOIS.  THESE STORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME GIVEN THE HUMID AND
UNSTABLE ATMOSPHERE.  ANY OF THESE STORMS THAT MOVE OVER GROUND THAT
IS SATURATED FROM LAST EVENINGS HEAVY RAINS WILL LIKELY PRODUCE
FLASH FLOODING.

IN ADDITION...LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE ALSO
POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

ILZ058>060-064-065-069-070-074-079-098-MOZ052-072>075-084-085-099-
071200-
BOND IL-CALHOUN IL-CLINTON IL-CRAWFORD-FAYETTE IL-GREENE IL-IRON-
LINCOLN-MACOUPIN IL-MADISON-MARION IL-MONTGOMERY IL-RANDOLPH IL-
REYNOLDS-ST FRANCOIS-STE GENEVIEVE-WASHINGTON-WASHINGTON IL-
534 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL
AND SOUTHEAST MISSOURI AS WELL AS SOUTH CENTRAL AND SOUTHWEST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST THIS MORNING
ALONG AN EAST TO WEST ORIENTED WARM FRONT.  THUNDERSTORMS ARE ALSO
EXPECTED THIS AFTERNOON AND EVENING AS A COLD FRONT PASSES THROUGH
MISSOURI AND ILLINOIS.  GIVEN THE WARM AND UNSTABLE ATMOSPHERE OVER
THE REGION...THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS...LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-059-071200-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALLAWAY-COLE-GASCONADE-KNOX-LEWIS-
MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-
534 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTHEAST
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST THIS MORNING
ALONG AN EAST TO WEST ORIENTED WARM FRONT.  THUNDERSTORMS ARE ALSO
EXPECTED THIS AFTERNOON AS A COLD FRONT PASSES THROUGH MISSOURI AND
ILLINOIS.  GIVEN THE WARM AND UNSTABLE ATMOSPHERE OVER THE REGION...
THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS...LARGE
HAIL AND WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:07 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair53 min
Jul 5, 8:36 PM CDTSevere Thunderstorm WarningLSXClinton54 min
Jul 5, 8:41 PM CDTTornado WarningLSXMadison34 min
Jul 5, 8:58 PM CDTSevere Thunderstorm WarningLSXBond47 min
Jul 5, 9:01 PM CDTSevere Thunderstorm WarningLSXSaint Clair59 min
Jul 5, 9:22 PM CDTSevere Thunderstorm WarningLSXMarion53 min
Jul 5, 9:30 PM CDTFlash Flood WarningLSXMadison, Saint Clair4 hr
Jul 5, 9:36 PM CDTSevere Thunderstorm WarningLSXMonroe24 min
Jul 5, 9:53 PM CDTSevere Thunderstorm WarningLSXClinton, Washington67 min
Jul 5, 9:59 PM CDTTornado WarningLSXMarion31 min
Jul 5, 10:46 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair44 min
Jul 5, 11:14 PM CDTSevere Thunderstorm WarningLSXWashington61 min
Jul 6, 12:17 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery43 min
Jul 6, 12:47 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.